Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Jacksonville, FL

January 8, 1998Marion County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jan 8, 1998, 3:02 PM EST for Marion County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 3:02 PM EST (20:02 UTC)
Expired
Jan 8, 1998, 9:10 PM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 082004 RRA
FFWJAX
FLC083-090155-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EST THU JAN 8 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A 
FLOOD WARNING EFFECTIVE UNTIL 910 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL FLORIDA

   ...MARION

THE FLOOD WARNING FOR MARION COUNTY HAS BEEN EXTENDED UNTIL 855 THIS
EVENING. DUE TO HEAVY RAIN EARLIER THIS MORNING AND SATURATED
GROUND CONDITIONS...PONDING WATER HAS BEEN RECEDING SLOWLY. A FEW
AREAS OF LOCALIZED FLOODING WILL CONTINUE WITH GRADUAL
IMPROVEMENT THROUGH THE EVENING.

REPORTS FROM MARION COUNTY INDICATE THAT PORTIONS OF 475A STILL HAS
SOME FLOODING SOUTH OF SR 200 BETWEEN THE 42ND AND 66TH BLOCKS.
FLOODING IS BEING REPORTED ALONG CR-315 SOUTH OF ORANGE SPRINGS.
ALSO A SMALL STRETCH ON NW 30TH AVE BETWEEN SR-40 AND US-27 IS REPORTED
TO HAVE SOME FLOODING ALONG IT.





DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.


PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
,TELEVISION OUTLET... OR NOAA WEATHER RADIO.

B. MOBBS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 1:45 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 8, 1:45 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EST THU JAN 8 1998

CONDS RPDLY IMPVG OVR CWA THIS AFTN. SFC FNT OVR THE LWR OHIO VALLEY
WITH SERIES OF WK FNTS STRETCHING SWD FM LO. LEADING FNTL BNDRY MVG
INTO SCNTRL GA/FL PNSULA WILL SHIFT OVR OUR CWA THIS EVE WITH THE
SECOND BOUNDARY PASSING FRI NIGHT.

PCPN HAS ENDED OVER OUR AREA AND CONTS TO MOVE WELL OFFSHORE. CLD
FIELD BREAKING UP FM THE WEST AS DRIER AIR IS BEGINNING TO FILTER IN.
MDL TIME XSECTIONS ADVECT CNSDRBL DRIER AIR INTO REGION FRI WITH
ONLY LIMITED MID LVL MSTR AVBL WITH PASSAGE OF SECOND FNTL BNDRY.

U/L LO OVR SRN MS VALLEY TO LIFT NE WITH FLO BCMG NRLY ZONAL BY END
OF PD.

PRELIM
SSI AU 050/064 042/060 03100
JAX AU 051/067 040/065 03000
GNV AU 051/067 041/066 03000

MOBBS

In the hours before

Special weather statement, Jan 8, 10:30 AM EST, 4 hours 32 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-082200-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EST THU JAN 8 1998

A SQUALL LINE PASSED OVER SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
EARLIER THIS MORNING AND WAS FOLLOWED BY PERIODS OF LIGHT TO MODERATE
RAIN. DOPPLER RADAR ESTIMATED THAT PRECIPITATION AMOUNTS OF AROUND
ONE INCH WAS COMMON THROUGHOUT THE AREA. A BAND OF HEAVIER PRECIPITATION
WAS CONCENTRATED FROM THE NORTHEAST CORNER OF PUTNAM COUNTY TO THE
SOUTHWEST CORNER OF MARION COUNTY WHERE DOPPLER RADAR ESTIMATED THAT
BETWEEN 1.5 AND 2 INCHES WITH ISOLATED AREAS BETWEEN 3 AND 4 INCHES
FELL CAUSING SOME LOCALIZED FLOODING PROBLEMS.

THE HEAVIER RAIN HAS ENDED WHICH WILL ALLOW AREAS OF PONDING WATER TO
RECEDE BUT THIS WILL BE A SLOW PROCESS DUE TO SATURATED GROUNDS.

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 10:42 PM ESTSevere Thunderstorm WarningJAXPutnam68 min
Jan 8, 4:09 AM ESTSevere Thunderstorm WarningJAXMarion56 min
Jan 8, 8:46 AM ESTFlash Flood WarningJAXMarion6 hr

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.